Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 12, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 13, 2016, 7:08 PM EDT for Aroostook County, Maine. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2016, 7:08 PM EDT (23:08 UTC)
- Expired
- Jul 13, 2016, 7:48 PM EDT
- In force
- 40 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 167 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 11.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
217
WUUS51 KCAR 132308
SVRCAR
MEC003-140000-
/O.NEW.KCAR.SV.W.0012.160713T2308Z-160714T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
708 PM EDT WED JUL 13 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
* UNTIL 800 PM EDT
* AT 708 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES
NORTHWEST OF DICKEY...OR 18 MILES NORTHWEST OF ALLAGASH...MOVING
EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ALLAGASH TOWNSHIP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4726 6905 4725 6904 4720 6895 4721 6894
4718 6890 4712 6945 4721 6948 4727 6942
4737 6905
TIME...MOT...LOC 2308Z 252DEG 29KT 4720 6940
HAIL...1.00IN
WIND...60MPH
$$
KREDENSOR2 follow-up statements
116
WWUS51 KCAR 132329
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
729 PM EDT WED JUL 13 2016
MEC003-140000-
/O.CON.KCAR.SV.W.0012.000000T0000Z-160714T0000Z/
AROOSTOOK ME-
729 PM EDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHWESTERN AROOSTOOK COUNTY...
AT 729 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
DICKEY...OR 12 MILES NORTHWEST OF ALLAGASH...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALLAGASH TOWNSHIP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4714 6922 4729 6928 4736 6905 4726 6905
4725 6904 4720 6895 4721 6894 4718 6890
TIME...MOT...LOC 2329Z 252DEG 29KT 4725 6916
HAIL...1.00IN
WIND...60MPH
$$
KREDENSOR413
WWUS51 KCAR 132348
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
748 PM EDT WED JUL 13 2016
MEC003-132357-
/O.CAN.KCAR.SV.W.0012.000000T0000Z-160714T0000Z/
AROOSTOOK ME-
748 PM EDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AROOSTOOK COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CARIBOU MAINE.
LAT...LON 4714 6922 4729 6928 4736 6905 4726 6905
4725 6904 4720 6895 4721 6894 4718 6890
TIME...MOT...LOC 2346Z 252DEG 29KT 4730 6895
$$
KREDENSORWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:22 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 13, 6:22 PM EDT, 46 minutes before
Area Forecast Discussion National Weather Service Caribou ME 622 PM EDT WED JUL 13 2016 .SYNOPSIS... High pressure will move away to our southeast tonight. A cold front will approach Thursday into Thursday night and then cross the area on Friday. && .NEAR TERM /THROUGH THURSDAY/... 6:22 PM Update...Scattered showers and thunderstorms are moving northeast across parts of the North Woods and western Saint John Valley early this evening. Calls to a weather spotters in the area indicated some brief heavy downpours and estimated wind gusts of 30 to 35 mph. The main update will be to the PoP and weather grids to expand the coverage to the east through early this evening based primarily on the latest radar trends. Otherwise, only minor tweaks to the forecast elements based on the latest observations. Previous discussion... The main concern for the near term is the potential for strong to possibly severe thunderstorms Thursday afternoon. The main threats would be gusty winds, heavy rainfall, and lightning. Note that SPC's Day 2 outlook has our entire forecast area away from the coast in a Marginal Risk. A warm front will continue to lift northward across the region this evening. The influx of warm and moisture-laden air has resulted in thunderstorm development across southern Quebec this afternoon. This activity may make it into far western portions of our forecast area late this afternoon or early evening, with any stronger cells capable of producing gusty winds and heavy rainfall. Otherwise, isolated showers and thunderstorms are possible overnight. Fog will be a threat as well, particularly Downeast and along the coast as the marine air spreads northward. It'll be a very muggy night with lows in the mid to upper 60s away from the coast. We then turn to the thunderstorm threat on Thursday. These are expected to develop during the afternoon as a pre-frontal trough slides out of Quebec. The hot temperatures and humidity will result in plenty of instability; current progs are indicating SB CAPES of 1500+ J/kg. Shear will be there as well, with 0-6km values of 35-40 kt. As such, the greatest threat will be gusty winds. Heavy rainfall is also possible given PWATs approaching 2 inches. The highest threat for these strong storms will be after 2 pm and along and northwest of a Houlton to Dover-Foxcroft line. Highs will be similar to today, perhaps a degree or cooler owing to more cloud cover. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... A SHORTWAVE MOVING OUT AHEAD OF A STRONG COLD FRONT WILL LIKELY CONTINUE TO PRODUCE SOME THUNDERSTORMS THURSDAY EVENING. ANY STORMS CAN CONTAIN STRONG GUSTY WINDS AND HEAVY DOWNPOURS, ESPECIALLY ACROSS THE NORTH. CAPES OVER 1200 J/KG COMBINED WITH SHEAR WILL SUPPORT STRONG STORMS OVER THE NORTH. THE STORMS SHOULD DIMINISH LATER THURSDAY EVENING AND MOVE AWAY TO THE EAST AS THE SHORTWAVE PUSHES THROUGH. THE COLD FRONT WILL PRESS INTO THE AREA ON FRIDAY BRINGING ANOTHER CHANCE FOR STORMS ALTHOUGH THE INDICES DO NOT APPEAR AS STRONG FRIDAY AS THEY WILL BE THURSDAY EVENING. BY SATURDAY THE FRONT WILL REACH COASTAL AREAS AND DRIER AIR WILL BE PUSHING INTO THE AREA. THERE WILL STILL BE SOME CHANCES FOR SPOTTY SMALL SCALE CONVECTION DUE TO COOLER AIR MOVING IN ALOFT ON SATURDAY. OTHERWISE, SATURDAY WILL TURN OUT PARTLY SUNNY AND JUST A BIT COOLER. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... HIGH PRESSURE BUILDING OVER THE AREA WILL BRING A MOONLIT NIGHT SATURDAY NIGHT FOLLOWED BY A MOSTLY SUNNY AND DRY DAY ON SUNDAY. MONDAY WILL BEGIN MOSTLY SUNNY. MOISTURE WILL INCREASE AHEAD OF ANOTHER WEAK TROUGH AND SHORTWAVE APPROACHING FROM THE WEST AND SOME SPOTTY SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE, MOSTLY IN WESTERN AREAS, LATE IN THE DAY. A WEAK COLD FRONT WILL PUSH ACROSS THE AREA MONDAY NIGHT AND THEN REACH THE COAST ON TUESDAY. SOME SPOTTY SHOWERS OR THUNDERSTORMS MAY BE ALONG THE FRONT OVER DOWNEAST AREAS ON TUESDAY. HIGH PRESSURE SHOULD THEN FOLLOW TO BRING SUNNY, WARM AND DRY WEATHER FOR WEDNESDAY. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... NEAR TERM: IFR/LIFR is possible tonight, especially at the southern terminals, as very moist air allows fog to develop overnight. Southern sites could see reductions in visibility and ceiling as early as 02z, but the northern terminals should mainly stay VFR/MVFR until at least 08z, but briefly lower conditions are possible in any showers and thunderstorms this evening. erratic wind gusts to 35 knots are possible in/near any t-storms this evening. fog should lift 12z-14z Thursday. Then the focus turns to the potential for strong to severe storms in the northwest 2/3 of the area during the afternoon. These will have the potential to produce gusty winds, heavy rainfall, and lightning from 18z on, particularly at KFVE, KCAR, and KPQI. SHORT TERM: MVFR TO LOCALLY IFR CONDITIONS ARE EXPECTED THURSDAY NIGHT IN SHOWERS AND SCATTERED THUNDERSTORMS. VFR CONDITIONS ARE LIKELY FRIDAY WITH THE EXCEPTION OF ANY THUNDERSTORMS. VFR CONDITIONS ARE THEN LIKELY SATURDAY AND SUNDAY ALTHOUGH A THUNDERSHOWERS MAY STILL BRIEFLY LOWER CONDITIONS TO MVFR IN SOME SPOTS ON SATURDAY. && .MARINE... NEAR TERM: South winds and seas will increase tonight and Thursday as a cold front approaches from the north. While occasional gusts to around 25 kt and some seas up to 5 ft are possible, the prevailing conditions will remain below small craft levels. Therefore no headlines are anticipated at this time. SHORT TERM: AN SCA MAY BE NEEDED FOR WINDS GUSTING UP TO 25 KT THURSDAY EVENING IN SOUTHWESTERLY WINDS. WINDS AND SEAS SHOULD THEN BE BELOW SCA LATE THURSDAY NIGHT THROUGH THE COMING WEEKEND. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...CB/Hastings Short Term...Bloomer Long Term...Bloomer Aviation...CB/Hastings/Bloomer Marine...CB/Hastings/Bloomer
Hazardous weather outlook, Jul 13, 3:29 AM EDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 329 AM EDT WED JUL 13 2016 MEZ001>006-010-011-015>017-029>032-140730- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 329 AM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. WARM AND INCREASINGLY HUMID WEATHER IS EXPECTED TODAY. THERE IS THE CHANCE OF AN AFTERNOON THUNDERSTORM...MAINLY ACROSS THE ST JOHN VALLEY AND NORTH MAINE WOODS. ANY THUNDERSTORMS THAT DEVELOP MAY CONTAIN GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A WARM AND HUMID AIRMASS WILL BE IN PLACE ACROSS THE REGION THURSDAY AND FRIDAY AHEAD OF AN APPROACHING COLD FRONT. STRONG...TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY...MAINLY NORTH OF THE KATAHDIN REGION. ANOTHER ROUND OF STRONG...TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON FRIDAY...AS A COLD FRONT CROSSES THE REGION. THE MAIN THREAT WILL BE THE POSSIBILITY OF GUSTY WINDS ALONG WITH VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-140730- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 329 AM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TD
In the hours before
Special weather statement, Jul 13, 5:02 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
502 PM EDT WED JUL 13 2016
MEZ001-132200-
NORTHWEST AROOSTOOK-
502 PM EDT WED JUL 13 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AROOSTOOK
COUNTY...
AT 502 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF DICKEY TO NEAR
CLAYTON LAKE. MOVEMENT WAS NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
FORT KENT...EAGLE LAKE...ALLAGASH...DEBOULLIE MOUNTAIN...
CLAYTON LAKE...ALLAGASH TOWNSHIP...DICKEY...WALLAGRASS...
SAINT FRANCIS...SAINT JOHN AND ROUND POND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
US HIGHWAY 1 NEAR FORT KENT.
STATE HIGHWAY 11 NEAR FORT KENT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.
LAT...LON 4658 6913 4658 6978 4725 6922 4726 6905
4724 6903 4720 6895 4721 6894 4718 6890
4722 6881 4722 6876 4724 6872 4724 6861
4729 6858 4728 6854 4729 6852
TIME...MOT...LOC 2102Z 240DEG 22KT 4718 6918 4664 6962
KREDENSORSpecial weather statement, Jul 13, 6:10 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
610 PM EDT WED JUL 13 2016
MEZ001-002-132315-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
610 PM EDT WED JUL 13 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN AROOSTOOK
COUNTY...
AT 609 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR FORT KENT TO 9 MILES WEST OF BIG
MACHIAS LAKE. MOVEMENT WAS EAST-NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
FORT KENT...MADAWASKA...VAN BUREN...EAGLE LAKE...
DEBOULLIE MOUNTAIN...PORTAGE...WASHBURN...ASHLAND...WOODLAND...
FRENCHVILLE...PORTAGE LAKE...NEW CANADA...MADAWASKA LAKE...
NASHVILLE PLANTATION...LILLE...FISH RIVER LAKE...CROSS LAKE...
NEW SWEDEN...WALLAGRASS AND GRAND ISLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
US HIGHWAY 1 BETWEEN VAN BUREN AND FORT KENT.
STATE HIGHWAY 11 BETWEEN PORTAGE AND FORT KENT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.
LAT...LON 4736 6823 4733 6816 4729 6812 4720 6796
4714 6791 4713 6790 4669 6827 4669 6909
4719 6886 4722 6881 4724 6872 4724 6861
4729 6858 4728 6854 4730 6851 4728 6843
4729 6838 4732 6839 4735 6837
TIME...MOT...LOC 2209Z 262DEG 28KT 4726 6848 4674 6897
KREDENSORThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:02 PM EDT | Special Weather Statement | CAR | Aroostook | 58 min |
| Jul 13, 6:10 PM EDT | Special Weather Statement | CAR | Aroostook | 65 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.